Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 189, NWS Wichita, KS

July 29, 20184 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 29, 2018, 1:52 AM CDT for 4 counties in Kansas. It was in force for 53 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2018, 1:52 AM CDT (06:52 UTC)
Expired
Jul 29, 2018, 2:45 AM CDT
In force
53 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Barton County, KS, Ellsworth County, KS, Reno County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 111 km from the middle of the area, began a volume at 06:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 1:55 AM CDTTSTM WND GST 70Ellinwood, KS
Jul 29, 2:15 AM CDTTSTM WND GST 751 Wsw Lyons, KS
Jul 29, 2:19 AM CDTTSTM WND GST 70Lyons, KS
Jul 29, 2:22 AM CDTTSTM WND GST 60Sterling, KS
Jul 29, 2:40 AM CDTTSTM WND GST 602 E Nickerson, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1797 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1797 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1480 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

714 
WUUS53 KICT 290652
SVRICT
KSC009-053-155-159-290745-
/O.NEW.KICT.SV.W.0189.180729T0652Z-180729T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
152 AM CDT SUN JUL 29 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northwestern Reno County in south central Kansas...
  Rice County in central Kansas...
  Southeastern Ellsworth County in central Kansas...
  Southeastern Barton County in central Kansas...

* Until 245 AM CDT.

* At 151 AM CDT, a severe thunderstorm was located near Ellinwood,
  moving southeast at 50 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Hutchinson, Great Bend, Lyons, Sterling, Ellinwood, Nickerson,
  Little River, Chase, Geneseo, Sylvia, Alden, Lorraine, Plevna,
  Raymond, Willowbrook, Frederick and Silica.

Another severe thunderstorm was indicated near Claflin, moving 
southeast at 50 mph. Wind gusts up to 70 mph and quarter size hail 
are expected with this storm also. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3841 9878 3846 9837 3861 9833 3859 9793
      3826 9793 3808 9791 3792 9847 3826 9847
      3826 9880
TIME...MOT...LOC 0651Z 315DEG 43KT 3838 9865 

HAIL...1.00IN
WIND...70MPH
 
$$

CARUSO
3 follow-up statements
635 
WWUS53 KICT 290707
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
207 AM CDT SUN JUL 29 2018

KSC009-290717-
/O.CAN.KICT.SV.W.0189.000000T0000Z-180729T0745Z/
Barton KS-
207 AM CDT SUN JUL 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BARTON COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
central and south central Kansas.

LAT...LON 3846 9837 3861 9833 3859 9793 3826 9793
      3808 9791 3792 9847 3826 9847 3826 9848
      3845 9846
TIME...MOT...LOC 0707Z 290DEG 48KT 3851 9815 3825 9844 

$$

KSC053-155-159-290745-
/O.CON.KICT.SV.W.0189.000000T0000Z-180729T0745Z/
Reno KS-Rice KS-Ellsworth KS-
207 AM CDT SUN JUL 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR NORTHWESTERN RENO...RICE AND SOUTHEASTERN ELLSWORTH COUNTIES...

At 207 AM CDT, severe thunderstorms were located along a line
extending from Geneseo to near Raymond, moving east at 55 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Hutchinson, Lyons, Sterling, Nickerson, Little River, Chase, Geneseo,
Sylvia, Alden, Lorraine, Plevna, Raymond, Willowbrook, Frederick and
Silica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3846 9837 3861 9833 3859 9793 3826 9793
      3808 9791 3792 9847 3826 9847 3826 9848
      3845 9846
TIME...MOT...LOC 0707Z 290DEG 48KT 3851 9815 3825 9844 

HAIL...1.00IN
WIND...70MPH
 
$$

CARUSO
380 
WWUS53 KICT 290712
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
212 AM CDT SUN JUL 29 2018

KSC053-155-159-290745-
/O.CON.KICT.SV.W.0189.000000T0000Z-180729T0745Z/
Reno KS-Rice KS-Ellsworth KS-
212 AM CDT SUN JUL 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR NORTHWESTERN RENO...RICE AND SOUTHEASTERN ELLSWORTH COUNTIES...

At 212 AM CDT, severe thunderstorms were located along a line
extending from near Geneseo to near Raymond, moving southeast at 50
mph.

These are very dangerous storms.

HAZARD...80 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

Locations impacted include...
Hutchinson, Lyons, Sterling, Nickerson, Little River, Chase, Geneseo,
Sylvia, Alden, Lorraine, Plevna, Raymond, Willowbrook, Frederick and
Silica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

These are potentially deadly storms. Seek shelter in an interior room
on the lowest floor of a well-built structure. Abandon vehicles in
search of a more substantial permanent structure. Stay away from
windows.

&&

LAT...LON 3846 9837 3861 9833 3859 9793 3826 9793
      3808 9791 3792 9847 3826 9847 3826 9848
      3845 9846
TIME...MOT...LOC 0712Z 315DEG 43KT 3849 9812 3823 9841 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...80MPH
 
$$

CARUSO
582 
WWUS53 KICT 290747
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
247 AM CDT SUN JUL 29 2018

KSC053-155-159-290756-
/O.EXP.KICT.SV.W.0189.000000T0000Z-180729T0745Z/
Reno KS-Rice KS-Ellsworth KS-
247 AM CDT SUN JUL 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RENO...RICE AND
SOUTHEASTERN ELLSWORTH COUNTIES HAS EXPIRED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
central and south central Kansas.

LAT...LON 3846 9837 3861 9833 3859 9793 3826 9793
      3808 9791 3792 9847 3826 9847 3826 9848
      3845 9846
TIME...MOT...LOC 0746Z 315DEG 43KT 3821 9776 3795 9805 

$$

CARUSO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 12:02 AM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 29, 12:02 AM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1202 AM CDT Sun Jul 29 2018

.SHORT TERM...(This evening through Monday night)
Issued at 315 PM CDT Sat Jul 28 2018

Latest satellite and radar imagery shows a developing cumulus
field across southeast Kansas mid-afternoon as the bulk of
thunderstorms remain located to both the north and south of the
county warning area. A few scattered thunderstorms will be
possible this afternoon and early evening in southeast Kansas
along an axis of surface-based CAPE east of the Kansas Turnpike.
Will continue to monitor the radar, though this activity should
wane after sunset when attention will then turn to more storm
chances later this evening and tonight.

The main challenge with the forecast during the short term is the
timing of expected widespread showers and thunderstorms over the
forecast area this evening and tonight. Another mid/upper level
disturbance is expected to initiate convective development over
the High Plains in northeast Colorado and northwest Kansas this
evening in a similar fashion as yesterday evening. A resulting
mesoscale convective complex (MCS) is forecast to then progress to
the southeast toward the forecast area, aided by strong
northwesterly flow aloft. Once again, the greatest instability
will be in northwest Kansas, where MLCAPE over 3000J/kg, lapse
rates in excess of 8 degrees C/km, and bulk shear in excess of
50kts will be located in a weakly capped environment. However,
though not as strong as in the northwest part of the state,
moderate instability is expected in central and south central
Kansas later this evening and overnight, when the MCS is expected
to arrive into the area. This will bring chances for strong and
severe storms, with damaging winds as a primary concern, though
localized flooding and hail remain a possibility as well. The best
chance for severe storms appears to be along and west of the
I-135 corridor, though strong to marginally severe storms could
certainly make it a little further to the east.

As previously mentioned, the main forecast challenge has been the
time of arrival of convective activity this evening and
overnight. Convective-allowing models (CAMs) including the RAP and
HRRR performed poorly during yesterday evening's event with time
of arrival into central Kansas, lagging about 4-5 hours behind
what actually occurred. With a similar setup as yesterday for
tonight, confidence in these short term models regarding timing is
fairly low at this point. In collaboration with surrounding
offices, have included slight and chance pops in central Kansas by
02-03z, with the better chance for storms beginning around
midnight or slightly after. To add to the complexity, the NAM and
increasingly other short range models are trending toward the
possibility of a split occurring, where two complexes diverge to
coincide with two separate areas of maximum CAPE. In this
scenario, it is possible that the Dodge City and Topeka county
warning areas could get the brunt of the activity with the western
complex having the greatest strong/severe potential. In this
case, portions of south central Kansas would be on the edge of
both complexes. Have kept a blended approach in the forecast with
higher confidence in seeing showers and storms develop over a
larger portion of the area during the overnight hours tonight
versus last night.

MCS is expected to move off to the east Sunday morning creating a
lull in activity for most of the area Sunday afternoon/evening
before another shortwave dives out of the Rockies and into Kansas
Sunday night through Monday afternoon bringing more chances for
showers and storms, though with marginal instability, widespread
severe weather is unlikely.

Kept highs unseasonably low on Sunday and Monday with storm
chances and thick cloud cover expected across the region.

.LONG TERM...(Tuesday through Saturday)
Issued at 315 PM CDT Sat Jul 28 2018

After showers and storms move to the east of the area Monday
afternoon, the upper trough will continue to move off across the
Mississippi Valley Tuesday which will mark an end to the precip
chances over central, south central, and southeast Kansas. Models
remain in good agreement that the forecast will remain dry through
the rest of the work week next week. A gradual warm-up will begin
by Wednesday with highs returning to the low to mid 90s by next
weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1200 AM CDT Sun Jul 29 2018

Chance for storms looking increasingly likely as HRRR is seemingly
on track with storms rolling southeast overnight. This seems more
plausible tonight as 0000 UTC upper air analysis showed better
850MB moisture across OK and into southern KS tonight than previous
nights and baroclinic zone ahead of ongoing precipitation. Believe
that high rainfall rates are probable with brief periods of MVFR
ceilings and visibility. Anticipate VFR by midday and relatively
dry condition through the remainder of the forecast. -Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    70  83  67  82 /  70  30  40  30
Hutchinson      69  82  65  80 /  60  20  40  30
Newton          69  81  64  80 /  60  20  30  30
ElDorado        69  81  64  80 /  60  30  30  30
Winfield-KWLD   71  84  66  82 /  60  30  40  40
Russell         66  80  62  79 /  70  20  40  20
Great Bend      67  81  63  80 /  70  20  40  20
Salina          68  82  64  81 /  50  20  30  30
McPherson       69  82  64  80 /  60  20  30  20
Coffeyville     69  84  66  82 /  60  60  40  40
Chanute         69  82  65  81 /  60  50  30  30
Iola            68  82  65  81 /  60  50  30  30
Parsons-KPPF    70  83  67  81 /  60  60  40  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...TAV
LONG TERM...TAV
AVIATION...PJH
Hazardous weather outlook, Jul 28, 4:34 PM CDT, 9 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
434 PM CDT Sat Jul 28 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-292145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
434 PM CDT Sat Jul 28 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered storms will be possible in southeast Kansas for the rest
of the afternoon and early evening until shortly after sunset. Some
strong storms are possible, with gusty winds and small hail as the
main threats, though an isolated severe storm cannot be ruled out.

Later this evening and overnight, more numerous storms are expected
to move into central and south central Kansas from the northwest.
A few severe storms will be possible tonight for areas generally
along and north of the Kansas Turnpike. The stronger storms will be
capable of 60 mph winds, quarter size hail and high rainfall rates.
Storms across the remainder of the area will be capable of 50 mph
winds, small hail and brief heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Storms will be possible Sunday and especially Sunday night into
Monday morning. Severe storms are not expected with this activity.
However, the stronger storms will be capable of producing winds to
50 mph and brief heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Jul 29, 1:12 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
112 AM CDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 AM     TSTM WND GST     RUSSELL AIRPORT         38.87N 98.82W
07/29/2018  M55 MPH          Russell            KS   ASOS

&&

ADK
Local storm report, Jul 29, 1:20 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
120 AM CDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 AM     TSTM WND GST     1 S RUSSELL             38.87N 98.85W
07/29/2018  E60 MPH          RUSSELL            KS   PUBLIC

&&

ADK
Local storm report, Jul 29, 1:52 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
152 AM CDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 AM     TSTM WND GST     1 WSW GREAT BEND AIRPOR 38.35N 98.86W
07/29/2018  M63 MPH          BARTON             KS   AWOS

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 12:37 AM CDTSevere Thunderstorm WarningICTRussell68 min
Jul 29, 1:19 AM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice, Russell43 min
Jul 29, 1:56 AM CDTSpecial Weather StatementICTEllsworth34 min
Jul 29, 2:00 AM CDTSevere Thunderstorm WarningICTEllsworth30 min
Jul 29, 2:29 AM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Reno, Rice, Saline61 min
Jul 29, 2:44 AM CDTSevere Thunderstorm WarningICTHarvey, Kingman, Reno61 min
Jul 29, 3:08 AM CDTSevere Thunderstorm WarningICTHarvey, Reno, Sedgwick39 min
Jul 29, 3:43 AM CDTSpecial Weather StatementICTHarvey32 min
Jul 29, 3:50 AM CDTSpecial Weather StatementICTSedgwick25 min
Jul 29, 4:13 AM CDTSpecial Weather StatementICTButler, Cowley32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.